Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 11, 2021, 3:13 PM EDT for Franklin County, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2021, 3:13 PM EDT (19:13 UTC)
- Expired
- Aug 11, 2021, 3:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Blacksburg, VA
- Hail
- 0.50 in
- Wind
- 30
County Franklin County, VA
The radar
The Roanoke radar (KFCX), 29 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.2 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 506 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 998 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- -29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
457
WWUS81 KRNK 111913
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
313 PM EDT Wed Aug 11 2021
VAZ032-033-043-111945-
Henry VA-Franklin VA-Patrick VA-
313 PM EDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of
northwestern Henry, southwestern Franklin and northeastern Patrick
Counties through 345 PM EDT...
At 313 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fairy Stone State Park, or 7 miles southwest of Ferrum, moving east
at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rocky Mount...
Bassett...
Ferrum...
Stanleytown...
Endicott...
Fairy Stone State Park...
and Oak Level.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
south central, southwestern and west central Virginia.
&&
LAT...LON 3677 8020 3690 8017 3698 7988 3673 7987
TIME...MOT...LOC 1913Z 270DEG 11KT 3683 8010
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
$$
VFJWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 11, 11:01 AM EDT, 4 hours 12 minutes earlier.
Area forecast discussion, Aug 11, 11:01 AM EDT, 4 hours 12 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 1101 AM EDT Wed Aug 11 2021 .SYNOPSIS... High pressure over the southeast United States will keep hot and humid conditions in place through Friday. A cold front will move through the area Saturday and stall to our south. This will bring a good chance for showers and thunderstorms this weekend and cooler temperatures by Sunday. && .NEAR TERM /THROUGH TONIGHT/... As of 1100 AM EDT Wednesday... Hot and Humid with Scattered Thunderstorms. Similar to yesterday, our forecast area continues to fall under the northern periphery of the large southeast U.S. ridge, allowing for a repeat weather pattern with morning thunderstorms along the western slopes of the Appalachians (fed by a westerly LLJ) morphing into scattered clusters of thunderstorms along and east of the Blue Ridge as we transition into the peak heating of the day, instability becoming the driving factor. Expectation is for storms to be strong. The modified sounding indicates potential for SBCAPE to reach 2000 j/kg here in the NRV and exceed 2500 J/KG within the lee trough east of the Blue Ridge...complimented by DCAPEs of 750 and 1000 j/kg respectively. That said, isolated severe storms are possible with the main hazard coming from gusty outflow winds and potential for wet microbursts. Temperatures Tuesday over-performed with many areas east of the Blue Ridge, including ROA and LYH peaking in the mid 90s. With increasing 1000-850mb thicknesses, a deep southwest to west flow, albeit weak, feel highs today will be at least as warm as yesterday, so used the warmest guidance for highs and even added a degree. This forecast places ROA and LYH just a few degrees from record values for this date (ROA - 99 in 1926 and LYH 100 in 1900 and 1926). Expect most of the storms to diminish a couple of hours after sunset, and leaned toward the warmer guidance for lows considering the high dew points that are expected to remain in place. && .SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/... AS OF 245 AM EDT Wednesday... Hot and humid weather continues. Surface high pressure will remain across the western Atlantic through Friday. Southerly flow around the high center will result in hot and humid conditions. Diurnally driven scattered showers and storms will develop in the afternoons and evenings both Thursday and Friday. A slight reprieve for the heat is expected this weekend as a cold front moves into the region from the northwest. As this front approaches, expect this to become a focus for widely scattered thunderstorms. Still some uncertainty on how fast/far the front progresses on Saturday, but being mid-August, would side with a slower progression and eventual stall somewhere over the area. Temperatures are expected to remain above normal through the short term with highs ranging from the 80s in the mountains to the lower and mid 90s in the Piedmont. Thursday expected to be the hottest day with some spots reaching the upper 90s. The heat indices will climb into the upper 90s to lowers 100s, especially by Thursday afternoon. It will also remain warm and muggy at night. Lows ranging from the 60s in the mountains to the 70s in the Piedmont. && .LONG TERM /SUNDAY THROUGH TUESDAY/... AS OF 300 AM EDT Wednesday... Continued unsettled weather for the remainder of the weekend and into early next week. A stalled frontal boundary will continue to linger within the area through early next week. This will provide a continued chance of diurnal downpours and thunderstorms. With widespread cloud cover and daily chances of showers/storms, temperatures will not be nearly as hot. However, still expecting the higher humidity values to linger. As we transition into next week, focus will be on the tropics and whether Tropical Storm Fred, currently located near Puerto Rico and the Dominican Republic, gains enough latitude to introduce tropical moisture to our part of the CONUS. For now, will maintain chance threat for showers/storms going into early next week, but coverage will be highly leveraged by the remnant front and tropical cyclone. Please refer to the guidance from NHC regarding the details and official forecast track of Tropical Storm Fred. && .AVIATION /15Z WEDNESDAY THROUGH SUNDAY/... As of 650 AM EDT Wednesday... Patchy areas of MVFR fog will reduce visibilities at KLWB and KBCB until 14Z. Meanwhile, scattered showers and thunderstorms across southwest WV and far southwest associated with a weak upper level disturbance may impact KLWB and KBLF with a brief period of reduced visibilities. A stronger upper level storm system moving across our region early Wednesday afternoon will trigger additional scattered to numerous thunderstorms and VCTS continued to be carried at all TAF sites. Short periods of reduced visibilities and gusty winds due to thunderstorms are possible. These storms should gradually wane with loss of heating tonight, with patchy areas of fog and MVFR visibilities again expected at KBCB and KLWB early Thursday morning. Forecast confidence moderate. Extended Aviation Discussion... Much of the week will feature more of a typical August weather pattern with heat and humidity leading to scattered afternoon and evening storms, especially across the mountains. At night, the convection will dissipate as fog and low clouds develop with a focus on areas that received rainfall the evening before and/or river valleys/rural areas. Chances of rain ramp up a bit toward the weekend as a front moves close. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PH NEAR TERM...PH/PM SHORT TERM...BMG/PM LONG TERM...BMG/PM AVIATION...PH
Hazardous weather outlook, Aug 11, 4:14 AM EDT, 10 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 414 AM EDT Wed Aug 11 2021 VAZ044>047-058-059-120900- Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte- 414 AM EDT Wed Aug 11 2021 This Hazardous Weather Outlook is for central Virginia and south central Virginia. .DAY ONE...Today and tonight. Heat index values may peak around 100 degrees this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heat index values may peak between 100 and 105 degrees Thursday and Friday afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>044-507- 508-120900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 414 AM EDT Wed Aug 11 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 11, 2:03 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
203 PM EDT Wed Aug 11 2021
NCZ003-004-VAZ016-032-111830-
Stokes NC-Surry NC-Patrick VA-Carroll VA-
203 PM EDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of
northeastern Surry, northwestern Stokes, southeastern Carroll and
southwestern Patrick Counties through 230 PM EDT...
At 202 PM EDT, Doppler radar was tracking a strong thunderstorm over
Flat Rock, moving northeast at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mount Airy...
Flat Rock...
Francisco...
Ararat...
Cana...
Toast...
and Meadows Of Dan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
south central, southwestern and west central Virginia.
&&
LAT...LON 3644 8059 3654 8067 3672 8048 3671 8046
3672 8046 3673 8045 3674 8046 3675 8045
3674 8041 3650 8021
TIME...MOT...LOC 1802Z 237DEG 10KT 3652 8057
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
VFJSpecial weather statement, Aug 11, 2:06 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
206 PM EDT Wed Aug 11 2021
VAZ034-035-045-046-111845-
Amherst VA-Campbell VA-Bedford VA-Appomattox VA-
206 PM EDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of
west central Appomattox, northeastern Campbell, northeastern Bedford,
and southern Amherst Counties and the City of Lynchburg through 245
PM EDT...
At 205 PM EDT, Doppler radar was tracking a strong thunderstorm near
Boonsboro, or near Forest, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lynchburg...
Amherst...
Concord...
Rustburg...
Big Island...
Forest...
and Coleman Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central, south central and west central Virginia.
&&
LAT...LON 3730 7944 3744 7945 3755 7937 3757 7895
3724 7895
TIME...MOT...LOC 1805Z 268DEG 13KT 3742 7932
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
VFJSpecial weather statement, Aug 11, 2:09 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
209 PM EDT Wed Aug 11 2021
VAZ014-018-022-023-111900-
Botetourt VA-Montgomery VA-Craig VA-Roanoke VA-
209 PM EDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of
Roanoke, south central Craig, southwestern Botetourt and northeastern
Montgomery Counties, the City of Salem and the City of Roanoke
through 300 PM EDT...
At 209 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bradshaw, or 7 miles southwest of Catawba, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Roanoke...
Salem...
Vinton...
Troutville...
Catawba...
Mc Donalds Mill...
and Hollins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
south central, southwestern and west central Virginia.
&&
LAT...LON 3743 7986 3722 7985 3722 7987 3720 7989
3718 7990 3718 7991 3716 7991 3715 7994
3725 8033 3740 8031
TIME...MOT...LOC 1809Z 271DEG 13KT 3730 8022
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
VFJSpecial weather statement, Aug 11, 3:01 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
301 PM EDT Wed Aug 11 2021
VAZ023-034-111930-
Botetourt VA-Bedford VA-
301 PM EDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of
northeastern Bedford and east central Botetourt Counties through 330
PM EDT...
At 301 PM EDT, Doppler radar was tracking a strong thunderstorm over
Peaks Of Otter Summit, or 7 miles southeast of Buchanan, moving
southeast at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bedford...
Big Island...
Forest...
Coleman Falls...
Boonsboro...
Goode...
and Peaks Of Otter Summit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central, south central, southwestern and west central Virginia.
&&
LAT...LON 3756 7937 3751 7934 3751 7931 3750 7930
3750 7929 3747 7924 3726 7949 3748 7966
3756 7954 3753 7950 3756 7944 3757 7943
3758 7945 3760 7946 3761 7945
TIME...MOT...LOC 1901Z 313DEG 10KT 3748 7956
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
VFJSpecial weather statement, Aug 11, 3:09 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
309 PM EDT Wed Aug 11 2021
NCZ003-004-111945-
Stokes NC-Surry NC-
309 PM EDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of
east central Surry and southwestern Stokes Counties through 345 PM
EDT...
At 309 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pilot Mountain, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pilot Mountain...
King...
Pilot Mountain State Park...
Pinnacle...
Capella...
Ararat...
and Vade Mecum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
south central and southwestern Virginia.
&&
LAT...LON 3636 8058 3645 8055 3648 8028 3628 8031
TIME...MOT...LOC 1909Z 275DEG 10KT 3640 8050
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
VFJSpecial weather statement, Aug 11, 3:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
313 PM EDT Wed Aug 11 2021
VAZ032-033-043-111945-
Henry VA-Franklin VA-Patrick VA-
313 PM EDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of
northwestern Henry, southwestern Franklin and northeastern Patrick
Counties through 345 PM EDT...
At 313 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fairy Stone State Park, or 7 miles southwest of Ferrum, moving east
at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rocky Mount...
Bassett...
Ferrum...
Stanleytown...
Endicott...
Fairy Stone State Park...
and Oak Level.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
south central, southwestern and west central Virginia.
&&
LAT...LON 3677 8020 3690 8017 3698 7988 3673 7987
TIME...MOT...LOC 1913Z 270DEG 11KT 3683 8010
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
VFJThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 2:03 PM EDT | Special Weather Statement | RNK | Patrick | 27 min |
| Aug 11, 2:06 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 39 min |
| Aug 11, 2:09 PM EDT | Special Weather Statement | RNK | Roanoke, City of Roanoke, City of Salem | 51 min |
| Aug 11, 2:16 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Craig, Franklin, Montgomery, Roanoke and 2 more | 59 min |
| Aug 11, 2:17 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 58 min |
| Aug 11, 2:53 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick, Pittsylvania, City of Martinsville | 67 min |
| Aug 11, 3:01 PM EDT | Special Weather Statement | RNK | Bedford | 29 min |
| Aug 11, 3:18 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Campbell, City of Lynchburg | 40 min |
| Aug 11, 3:40 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin | 34 min |
| Aug 11, 3:50 PM EDT | Special Weather Statement | RNK | Franklin | 25 min |
| Aug 11, 4:09 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Pittsylvania | 36 min |
| Aug 11, 4:43 PM EDT | Special Weather Statement | RNK | Halifax | 32 min |
| Aug 11, 4:58 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 35 min |
| Aug 11, 2:25 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Surry, Wilkes, Yadkin | 65 min |
| Aug 11, 3:05 PM EDT | Areal Flood Advisory | RNK | Alleghany, Wilkes | 3 hr |
| Aug 11, 3:09 PM EDT | Special Weather Statement | RNK | Stokes | 36 min |
| Aug 11, 3:27 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes, Yadkin | 33 min |
| Aug 11, 3:31 PM EDT | Special Weather Statement | RNK | Yadkin | 29 min |
| Aug 11, 3:46 PM EDT | Severe Thunderstorm Warning | RNK | Yadkin | 47 min |
| Aug 11, 4:07 PM EDT | Special Weather Statement | RNK | Yadkin | 38 min |
| Aug 11, 4:39 PM EDT | Areal Flood Advisory | RNK | Yadkin | 3 hr |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.